Jump to content




Photo
- - - - -

Lamictal and a Stimulant?

lamotrigine and stimulant

  • Please log in to reply
6 replies to this topic

#1 BouncingMind

BouncingMind

    Member

  • Member
  • Pip
  • 23 posts

Posted 04 December 2011 - 03:56 PM

I don't have bipolar. Once i get stable on lamictal for MDD and GAD, which its basically starting to work, i'm curious about combining a stimulant like ritalin or adderall with it. Why? Well, its almost impossible for me to give two shits about anything (at least in a good way). And if you cant care about things, you cant derive pleasure from them.


I know lamictal has some weak ass dopamine properties. But still i willl probably need a stimulant. Heres the bad part. Lamictal has anti-manic properties so is it not true it will crush all the effects of a stimulant?


#2 muriel

muriel

    don't fuck with elderly kitty

  • Member
  • Pip
  • 401 posts

Posted 04 December 2011 - 04:09 PM

Mania does not equal the effects of stimulant drugs. Sometimes they look similar, but they're not the same at all. Lamictal will not block the action of a stimulant.

Many people here take Lamictal with a stimulant, though stimulants are usually not prescribed for anhedonia. Anhedonia (not giving a fuck) is a symptom of depression and is treated with drugs and therapies targeted for depression. Wellbutrin would be a better place to start than Adderall. Most psychiatrists won't prescribe stimulants for depression unless you've tried a lot of medications and combinations. You could ask your doctor about simply raising your dose of Lamictal.

Also, if you have GAD, you may not be able to handle a CNS stimulant or even Wellbutrin. They raise anxiety levels, and in someone prone to anxiety, they can make anxiety intolerable.

#3 BouncingMind

BouncingMind

    Member

  • Member
  • Pip
  • 23 posts

Posted 05 December 2011 - 04:01 PM

well has lamictal helped anyone feel motivated? supposedly it enhances dopamine?

#4 muriel

muriel

    don't fuck with elderly kitty

  • Member
  • Pip
  • 401 posts

Posted 05 December 2011 - 04:26 PM

Since anhedonia and amotivation are often symptoms of depression, any antidepressant can help with that. You just have to try and find out. Lamictal can definitely help with that in some people. It's not a symptom tied only to dopamine. That's a very simplistic way of looking at the neurochemistry of depression.

#5 rowan77

rowan77

    Member

  • Member
  • Pip
  • 1895 posts

Posted 06 December 2011 - 01:20 PM

"Lamictal has anti-manic properties so is it not true it will crush all the effects of a stimulant?"


Lamictal is great for Bipolar ll, especially for depressive episodes, but it doesn't have very strong anti-manic properties

http://www.psycheduc...lamotrigine.htm

Edited by rowntree77, 06 December 2011 - 01:21 PM.

DX: Bipolar Disorder, Social Anxiety Disorder

Current RX: Lithium Carbonate 800mg, Seroquel XR 800mg, Lamictal 100mg x2 daily, Procyclidine 5mg, prozac 40mg 

Also Yasmin 0.3/3mg for PCOS and Losec 20mg for Hiatus Hernia

 

Previous RX:
Anti-depressants: dothiepin, clomipramine, paroxetine, mirtazepine, lofepramine, venlafaxine, escitalopram, agomelatine
Anti-psychotics: thoridazine, risperidone, olanzapine, haloperidol, aripiprazole, chlorpromazine
Mood Stabilisers: carbamazepine, sodium valproate,
Anxiolytics: alprazolam, diazepam, lorazepam, clonazepam
Hypnotics: lormetazepam, temazepam, zopiclone, zolpidem, flurazepam

ECT: 6 Treatments in 2003; 11 Treatments in 2005

"Be yourself - everybody else is taken." Oscar Wilde


#6 notfred

notfred

    Member

  • Member
  • Pip
  • 2426 posts

Posted 06 December 2011 - 01:24 PM

I know lamictal has some weak ass dopamine properties. But still i willl probably need a stimulant. Heres the bad part. Lamictal has anti-manic properties so is it not true it will crush all the effects of a stimulant?


No.

#7 mcjimjam

mcjimjam

    Member

  • Member
  • Pip
  • 1320 posts

Posted 21 December 2011 - 04:45 AM

well has lamictal helped anyone feel motivated? supposedly it enhances dopamine?

yes, definitely! if it's not helping enough and you have room to go up that's probably a good idea. If I works it's a lot better than adding another drug, especially a stimulant. My understanding is that the actual simulating effect which provides that energy and motivation boost fades as the body becomes tolerant to the drug.

Dx: BP2, ADD, anxiety
Rx: Lithium 1000mg (0.6mEq/L)
, Cymbalta 120mg, Concerta 36mg, Remeron 15mg, Inderal 10mg, Ativan 0.5-1mg PRN






The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.